Wyoming, 2019Flash Flooding in Wyoming, June 30, 2019
June 30, 2019 · NWS UNR · 2 events in 2 counties and zones
On the afternoon of June 30, thunderstorms with heavy rain moved through parts of northeastern Wyoming. Two to four inches of rain fell across southeast Crook and eastern Weston Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of June 30, thunderstorms with heavy rain moved through parts of northeastern Wyoming. Two to four inches of rain fell across southeast Crook and eastern Weston Counties. Runoff from the heavy rain caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 10:39 AM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 30, 10:39 AM MST, 1 hour 51 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1139 AM MDT Sun Jun 30 2019
.DISCUSSION...(Today Through Saturday)
Issued at 318 AM MDT Sun Jun 30 2019
Strong ridging aloft stretches across the Four Corners to the
central Great Plains. Deep southwest flow above the ridge
continues from the California Pacific Coast through the Great
Basin into the northern High Plains. Surface high pressure is
sitting across eastern Montana with north to northeast winds over
western SD bringing relatively cooler and drier air to the area. A
series of shortwaves will cross the area today, bringing
increasing chances of showers and thunderstorms through this
afternoon and evening. Still enough CAPE and shear for some severe
storm development, mainly across northeast Wyoming through the
Black Hills area into southwest and south central SD. Temps today
will be in the upper 70s to upper 80s across most locations.
Overnight convection is expected as the unsettled pattern
continues. Some weak subsidence will develop behind the departing
wave on Monday, but a weak wave is expected to cross the area late
Monday bringing continued chances for convection. Active pattern
will continue through the rest of the week as upper flow becomes
more zonal...with several waves crossing the areas. It is looking
like much of the area will see good amounts of QPF through the
second half of the week. Highs will generally be int he 70s and
80s.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1139 AM MDT Sun Jun 30 2019
MVFR/IFR conditions over swrn and scntrl SD should erode early
this afternoon. Main story thereafter will be potential for TSRA,
which are ongoing over portions of nern WY and are expected to
overspread much of the area this afternoon and evening. Strong to
severe TSRA capable of large hail and winds in excess of 50 kt
will be possible, with greatest coverage after 21z. Behind the
storms, MVFR/IFR cigs will likely return tonight from nern WY to
scntrl SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...13
AVIATION...Sherburn
Hazardous weather outlook, Jun 30, 12:18 AM MST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
118 AM MDT Sun Jun 30 2019
SDZ001-002-012>014-073-WYZ071-011300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Southern Meade Co Plains-Northeastern Crook-
118 AM MDT Sun Jun 30 2019
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely this afternoon and tonight.
There is a Marginal Risk of severe thunderstorms. The main severe
weather threats will be large hail and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
WYZ054-055-058-011300-
Northern Campbell-Southern Campbell-Weston-
118 AM MDT Sun Jun 30 2019
This Hazardous Weather Outlook is for portions of northeast
Wyoming.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely today and tonight. There is
a Slight Risk of severe thunderstorms. While the main severe
weather threats will be large hail and damaging wind gusts, an
isolated tornado is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ024>032-041>044-046-047-049-072-074-WYZ056-057-011300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Western Crook-
Wyoming Black Hills-
118 AM MDT Sun Jun 30 2019 /218 AM CDT Sun Jun 30 2019/
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely this afternoon and tonight. There
is a Slight Risk of severe thunderstorms. The main severe weather
threats will be large hail and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 30, 10:56 AM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1156 AM MDT Sun Jun 30 2019
WYZ056>058-301830-
Weston WY-Wyoming Black Hills WY-Western Crook WY-
1156 AM MDT Sun Jun 30 2019
...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTH CENTRAL
CROOK COUNTIES...
At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm over
Upton, or 25 miles southwest of Sundance, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Upton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
northeastern Wyoming.
LAT...LON 4401 10455 4411 10474 4425 10462 4411 10434
TIME...MOT...LOC 1756Z 222DEG 20KT 4408 10463
JC
Local storm report, Jun 30, 11:09 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1209 PM MDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL 1 ENE UPTON 44.11N 104.61W
06/30/2019 E0.25 INCH WESTON WY PUBLIC
MPING REPORT
&&
KDSLocal storm report, Jun 30, 11:21 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1221 PM MDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM HAIL 6 E OSAGE 43.98N 104.30W
06/30/2019 E1.00 INCH WESTON WY PUBLIC
&&
MELocal storm report, Jun 30, 11:29 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1229 PM MDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 1 NNE UPTON 44.11N 104.62W
06/30/2019 M1.07 INCH WESTON WY TRAINED SPOTTER
FELL IN ABOUT 30 MINUTES
&&
KDSLocal storm report, Jun 30, 11:32 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1232 PM MDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL 7 NE ROCHELLE 43.66N 104.86W
06/30/2019 E1.00 INCH WESTON WY PUBLIC
&&
MESpecial weather statement, Jun 30, 11:57 AM MST, 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1257 PM MDT Sun Jun 30 2019
SDZ024-301930-
Northern Black Hills SD-
1257 PM MDT Sun Jun 30 2019
...SPECIAL WEATHER STATEMENT...
At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Cheyenne Crossing, or 10 miles southwest of Lead,
moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Lead, Deadwood, Central City, Cheyenne Crossing, Terry Peak and
southeastern Spearfish Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
west central South Dakota.
LAT...LON 4417 10395 4444 10387 4438 10366 4436 10365
4415 10384
TIME...MOT...LOC 1857Z 206DEG 27KT 4423 10387
JCFlash Flood, Crook
- When
- June 30, 12:30 PM MST to 3:00 PM MST
- Where
- Crook County, 11.23 mi S of Sundance to 15.51 mi SSE of Sundance
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.250, -104.340
Multiple road culverts were overwhelmed with water and debris, causing water to flow over several county roads. Runoff from the heavy rain also caused water to run over Highway 585 southeast of Sundance.
Flash Flood, Weston
- When
- June 30, 12:30 PM MST to 3:00 PM MST
- Where
- Weston County, 10.52 mi NW of Four Corners to 6.93 mi NNW of Osage
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.180, -104.300
Multiple road culverts were overwhelmed with water and debris, causing water to flow over several county roads. Water was reported over parts of Oil Creek Road, Black Canyon Road, Plum Creek Road, and Skull Creek Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20192 deaths · 1 event
- Hail and Damaging Winds in Illinois, June 30, 20191 death · $363,000 · 1.75 in hail · 37 events
- Hail and Damaging Winds in Connecticut, June 30, 20191 death · $31,000 · 1 in hail · 12 events
- Heat in Iowa, June 30, 20191 death · 11 events
- Flash Flooding and Flood in West Virginia, June 30, 2019$1.1 million · 3 events
- Hail and Damaging Winds in New York, June 30, 2019$106,000 · 1 in hail · 34 events
- Damaging Winds in Iowa, June 30, 20194 injured · 87 kt wind · 44 events
- Damaging Winds in North Carolina, June 30, 2019$188,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, June 30, 20198 injured · 1.75 in hail · 5 events
- Damaging Winds in Wisconsin, June 30, 2019$98,000 · 61 kt wind · 21 events
- Hail and Damaging Winds in Indiana, June 30, 2019$73,000 · 1 in hail · 23 events
- Damaging Winds in Iowa, June 30, 2019$71,000 · 59 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839652, 839657.